New York, 2019

Damaging Winds in New York, June 29, 2019

June 29, 2019 · NWS BUF · 4 events in 2 counties and zones

A very unstable air mass encompassed an area from far eastern Ontario across the St. Lawrence Valley while a cold front pushed south from the Ottawa Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A very unstable air mass encompassed an area from far eastern Ontario across the St. Lawrence Valley while a cold front pushed south from the Ottawa Valley. Tornadic activity was reported upstream across eastern Ontario. This activity worked south-southeast into areas east of Lake Ontario. Behind this activity, a second more linear area of convection developed and moved southeast through the North Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 29, 2:41 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 29, 2:41 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
341 PM EDT Sat Jun 29 2019

.SYNOPSIS...
A couple of frontal systems, the stronger one coming through
tonight, will support the potential for showers and thunderstorms
through this evening. A strong upper low dropping across Quebec and
New England tonight through Sunday will result in unsettled weather
with showers and some thunderstorms tonight into Sunday morning.
High pressure will return on Monday with dry weather.

&&

.NEAR TERM /THROUGH SUNDAY/...
Regional radars showing a couple area of focused convection this
afternoon. First area along the Southern Tier of New York where
instability is maximized with surface based CAPES exceeding 3000
J/kg. Effective shear only about 25 knots which will limit severe
threat, but can not completely rule out a few gusty thunderstorms.
Second area along the lake breeze convergence from Buffalo to south
of Rochester into the western Finger Lakes. This activity not as
organized,and will tend to shift southeast through the reminder of
the afternoon under a northwest flow aloft.

Activiy will wave this evening across western New York as cooler and
drier air pushes into the region. However, as the closed upper low
approaches the Saint Lawrence Valley, strong dynamics associated
with the height falls should allow for an uptick in showers and
thunderstorms for areas east of Lake Ontario.

Sunday, showers and perhaps a few thunderstorms will linger for areas
east of Lake Ontario as the upper low pivots into New England. The
reminder of the area should remain dry as high pressure noses into
the region from the upper Great Lakes. Cooler air will be sent into
the region on the back side of the departing upper low. Temperatures
on Sunday will struggle to warm into the lower to mid 70s, with
higher elevations likely remaining in the 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Sunday night surface high pressure will build across our region in
the wake of the departing upper level trough...with associated
drying and subsidence promoting a dry night along with a continued
general west-east decrease in cloud cover...though some partial
cloudiness could hang on into the overnight hours across far eastern
sections. With respect to temperatures...the lingering cool/dry
airmass...light winds...and diminishing clouds will all help to
promote good radiational cooling...with lows ranging from the
upper 40s across the innermost Southern Tier Valleys to the lower
to mid 50s elsewhere. If you like to sleep with your windows open at
night...make sure you take advantage of this opportunity...as this
may well be the last night suitable for doing so for at least a
little while.

On Monday the axis of the surface ridge and its upper level parent
will slowly drift east across our area...with these sliding a little
to our east by the end of the day. The continued slower eastward
progression of the ridging should be enough to hold the next upstream
system largely at bay through the vast majority of the day...with just
a very low-end risk for some convection reaching extreme far western
New York toward sunset. Otherwise the day should be dry and great for
outdoor activities...with good warm advection...subsidence aloft...
and general airmass modification allowing high temps to recover nicely
into the upper 70s to lower 80s...for which we have aimed a bit above
guidance given 850 mb temps warming into the +12C to +15C range.
Meanwhile...surface dewpoints will only climb through the 50s for the
most part...which will help to keep humidity levels quite tolerable.

Monday night the next weak mid-level shortwave trough and associated
surface trough will move through our region along with scattered to
numerous showers...with the more numerous activity found south of Lake
Ontario where available forcing and moisture will be maximized. While
a few embedded thunderstorms can still not be ruled out...have backed
off the probabilities for these a bit to slight chance given the trend
toward less instability seen in the 12z guidance. Otherwise...it will
be a notably warmer and more humid night...with lows ranging from
around 60 east of Lake Ontario to the mid 60s along the Lake Erie
lake plain.

Following the passage of this weak system...high pressure and drier
air will then quickly build back across our region and support a mainly
dry day on Tuesday. After a night of neutral temperature advection...
temps aloft will actually climb a degree or so Celsius on Tuesday...
which in turn will again support above-guidance highs in the lower
80s in many locations...with a few of the warmer spots across western
New York possibly reaching the mid 80s. It will also feel moderately
humid...as surface dewpoints will be in the lower 60s.

Tuesday night and Wednesday a broad subtropical ridge will strengthen
its grip across the southern CONUS...with its northern periphery edging
northward across the Ohio Valley and into the southern Great Lakes. A
surface warm front snaking its way northeastward along the northern
edge of this feature will combine with weak shortwave disturbances
riding around the periphery of the upper ridge to bring a chance for
some convection to far western New York Tuesday night...then to most
areas south of Lake Ontario during Wednesday. At the same time...this
pattern will also continue to support slowly building heat and humidity
levels...with surface dewpoints climbing into the mid 60s...and highs
reaching the low to mid 80s areawide on Wednesday. This will be the
beginning of a period of more sultry conditions that will last through
the Independence Day holiday and into the first half of next weekend...
which is discussed in more detail in the Long Term section below.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
...Very Warm and Sultry For the Bulk of This Period...

As we have been advertising...confidence is high that a classic sub
tropical ridge will finally become established across the Deep South
during much of this forecast period. This will allow H85 temps over
our region to soar into the upper teens to near 20c...so typical
mid summer heat and humidity with afternoon apparent temperatures
in the low to mid 90s can be expected for the Fourth of July holiday
through at least Friday. Meanwhile...dew point temperatures will
flirt with 70...so conditions may become somewhat oppressive at
times for those planning strenuous outdoor activities.

As one would expect with such a steamy environment...there will be
the daily threat for showers and thunderstorms. That being said...
the vast majority of the time from Wednesday night into Friday will
be problem free. Convection that does fire up will likely focuson
'homegrown' lake breeze boundaries and subtle mid level shortwaves
passing across the northern periphery of the sub tropical ridge.
This will translate into chc pops each afternoon with the highest
Pops being found across the Southern Tier and Finger Lakes
region.

A cold front is then forecast to move through our region Friday
night or early Saturday. This would be the highest probability for
showers and thunderstorms during this long term forecast period and
would mark the start of a subtle pattern change for the following
week. Speaking of which...

Looking further ahead, there is growing consensus among the medium
range ensemble packages that the sub tropical ridge will retrograde
back across Texas and the southern plains to the Desert Southwest
Saturday into the start of the new work week. This would allow the
low amplitude...near zonal flow along the Canadian border to buckle
somewhat over the Great Lakes so that cooler...more comfortable
conditions could return to our forecast area. For what its worth...
this concurs with the 8 to 14 day temp forecast from the Climate
Prediction Center that shows below normal temperatures advancing in
our direction from the northern plains and Upper Great Lakes.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected at all terminals through the rest of
today. Upper low and cold air aloft will bring widely scattered
showers and a few thunderstorms late this afternoon, lingering
into the evening at KART.

VFR conditions should continue tonight, though MVFR cigs may
develop at KART late closer to the upper low.

Outlook...

Sunday through Monday...VFR.
Monday Night...MVFR with thunderstorms
Tuesday through Wednesday...VFR.

&&

.MARINE...
Light winds on the lower Great Lakes this afternoon will shift
northwest and freshen tonight into Sunday. Winds and waves may
come close to reaching small craft advisory criteria Sunday
morning into early Sunday afternoon on Lake Ontario. Light
winds return early in the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...JJR
LONG TERM...RSH
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jun 29, 4:01 AM EST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
501 AM EDT Sat Jun 29 2019

NYZ007-008-020-021-300915-
Jefferson-Lewis-Cattaraugus-Allegany-
501 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today. A few storms could be
strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010>014-019-085-300915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
501 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
501 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 29, 12:35 PM EST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
135 PM EDT Sat Jun 29 2019

NYZ020-021-291800-
Cattaraugus-Allegany-
135 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CATTARAUGUS AND
SOUTHWESTERN ALLEGANY COUNTIES...

At 134 PM EDT, a strong thunderstorm was located near Franklinville,
or 13 miles north of Olean, moving southeast at 25 mph.

Half inch hail and heavy rain is possible with this storm.

Locations impacted include...
Franklinville, Cuba, Hinsdale, Friendship, Bolivar, Ischua, Lyndon,
Richburg, Haskell Flats, West Clarksville and Black Creek.

This includes Interstate 86 between exits 27 and 30.

LAT...LON 4227 7861 4235 7842 4226 7802 4206 7816
TIME...MOT...LOC 1734Z 297DEG 23KT 4228 7844

Welch

The radar

The Ft Drum radar (KTYX), 68 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 29, 5:48 PM EST
Where
Jefferson County, 0.69 mi S of Westminister Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.340, -75.920

Trees and wires were reported down.

Thunderstorm Wind, Jefferson

When
June 29, 6:12 PM EST
Where
Jefferson County, 0.85 mi NW of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.240, -76.090

Trees were reported down.

Thunderstorm Wind, Lewis

When
June 29, 8:35 PM EST
Where
Lewis County, 1.65 mi ENE of Houseville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.690, -75.400

Trees and wires were reported down on Route 12 between Glenfield and Greig.

Thunderstorm Wind, Lewis

When
June 29, 8:39 PM EST
Where
Lewis County, 0.5 mi W of Turin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.630, -75.410

Trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839617, 839618, 839619, 839621.